Article Text

PDF
CASE REPORT
Citalopram-induced dyskinesia of the tongue: a video presentation
  1. Marissa Gaanderse1,
  2. Jasper Kliffen2,
  3. Wim Linssen2
  1. 1Faculty of Medicine, University of Amsterdam, Amsterdam, The Netherlands
  2. 2Department of Neurology, Onze Lieve Vrouwe Gasthuis, Amsterdam, The Netherlands
  1. Correspondence to Marissa Gaanderse, m.p.gaanderse{at}amc.nl

Summary

We describe a 51-year-old man with sudden onset involuntary movements of the tongue 2 weeks after initiation of citalopram. The movements were continuous and isolated to the tongue. Speech was minimally dysarthric. Further examination revealed no abnormalities. Citalopram was continued and spontaneous improvement was noticed in the following weeks. There was complete recovery 5 weeks after symptoms had started. We argue that the involuntary tongue movements were a side effect of citalopram. Furthermore, our patient used concomitant citalopram and methylphenidate, a combination which potentially elicits side effects. We include a video of the tongue movements in this patient.

View Full Text

Statistics from Altmetric.com

Footnotes

  • Contributors All three authors interviewed and examined the patient, collected case data and analysed the case. MG drafted the manuscript. JK and WL revised the manuscript.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.